New Jersey, 2003

Flood in New Jersey, May 26 to 27, 2003

May 26 to 27, 2003 · NWS PHI · 1 event in 1 county or zone

Heavy rain fell during the first half of the day on Memorial Day (the 26th) across Somerset County and caused low lying area and poor drainage flooding. Runoff from the heavy rain led to flooding along sections of the Millstone River later in the day on the 26th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Heavy rain fell during the first half of the day on Memorial Day (the 26th) across Somerset County and caused low lying area and poor drainage flooding. Runoff from the heavy rain led to flooding along sections of the Millstone River later in the day on the 26th. Doppler Radar storm total estimates ranged between 1.5 and 2.0 inches, most of which fell between 5 a.m. and 11 a.m. EDT. The Millstone River in Griggstown was above its 10 foot flood stage from 500 p.m. EDT on the 26th through 1006 a.m. EDT on the 27th. It crested at 10.4 feet at 1 a.m. EDT on the 27th. The Griggstown Causeway was closed. Storm totals included 2.27 inches in Hamilton Square (Mercer County), 2.10 inches in Princeton (Mercer County) and 1.59 inches in Somerville (Somerset County). The heavy rain was caused by a low pressure system which formed over a stalled front in the southeastern United States the morning of the 25th and moved slowly northeast. It reached Norfolk, Virginia around 8 a.m. EDT on the 26th, just east of Atlantic City at 2 p.m. EDT on the 26th and about 200 miles east of Atlantic City at 8 p.m. EDT on the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 26, 3:50 PM EST, 10 minutes earlier.

Area forecast discussion, May 26, 3:50 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
450 PM EDT MON MAY 26 2003

BASICALLY...WE REMAIN IN THE GRIP OF A MID LVL CUTOFF THROUGH THE
FORECAST PERIOD. AS ONE MID LVL LOW GRADUALLY LIFTS OUT...ANOTHER
DEVELOPS NEARLY IN ITS PLACE. WE THEREFORE HAVE A PATTERN WHERE
SURFACE LOWS DEVELOP MAINLY TO OUR S AND LIFT OUT MAINLY TO
OUR E...MOVING ALONG TROFS OR COLD FRONTS THAT CROSS OUR FA. WEAK
HIGHS BUILD IN FOR A BRIEF PERIOD OF TIME IN THEIR WAKE UNTIL
ANOTHER FRONTAL LOW MOVES BY. THIS WILL KEEP US IN A PATTERN WHERE
WE OSCILLATE BETWEEN UNSETTLED WEATHER WITH WELL BELOW NORMAL
TEMPERATURES AND PERIODS OF BENIGN WEATHER AND A LITTLE SUNSHINE
DURING THE DAY WITH NEAR NORMAL TEMPERATURES. THAT IS HOW THE
FORECAST READS INTO MONDAY. RIGHT NOW...IT APPEARS THE NEXT TWO
SYSTEMS ARE FOR TUESDAY NIGHT INTO WEDNESDAY AND FOR THURSDAY NIGHT
INTO FRIDAY. SUNLAMPS WORK WELL THESE DAYS.

THANKS TO SURROUNDING OFFICES FOR COORDINATION.

FCSTID = 45

MPO   45  63  48  57 /  10  10  50  50
ABE   48  66  48  62 /  10  10  50  50
RDG   48  66  49  62 /  10  10  50  50
PHL   51  68  53  62 /  10  10  50  50
12N   48  65  49  59 /  10  10  50  50
SMQ   49  66  51  62 /  10  10  50  50
TTN   49  67  52  62 /  10  10  50  50
MIV   50  67  52  63 /  10  10  50  50
ACY   51  63  52  57 /  10  10  50  50
ILG   50  68  52  62 /  10  10  50  50
DOV   50  64  52  63 /  10  10  50  50
GED   51  63  52  65 /  10  10  50  50
ESN   51  64  53  65 /  10  10  50  50

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SCA NJ AND DE COASTS FOR SEAS...ANZ450>455.

NYY
Hazardous weather outlook, May 26, 5:15 AM EST, 10 hours 45 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
615 AM EDT MON MAY 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE NEW JERSEY
AND DELAWARE COASTS.

AN URBAN AND SMALL STREAM FLOOD WATCH IS IN EFFECT UNTIL NOON FOR
PARTS OF SOUTHEAST PENNSYLVANIA...WEST CENTRAL AND SOUTHWEST NEW
JERSEY...NORTHERN DELAWARE AND EXTREME NORTHEAST MARYLAND.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AMC

In the hours before

Special weather statement, May 26, 12:45 PM EST, 3 hours 15 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-262030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
145 PM EDT MON MAY 26 2003

GUSTY WINDS FROM THE NORTH AT 10 TO 20 MPH COMBINED WITH THE
SATURATED SOIL FROM THE RECENT RAIN HAVE POSED THE POTENTIAL PROBLEM
OF FALLING TREES. SPOTTERS REPORTED THAT A 40 FOOT TREE FELL IN
BEN SALEM...BUCKS CO PA...AND AN OLD TREE FELL ONTO A CAR IN
DEPTFORD TOWNSHIP...GLOUCESTER CO NJ. PEOPLE SHOULD BE AWARE OF THIS
PROBLEM AND STAY AWAY FROM ANY TREE KNOWN TO BE WEAK OR ROTTED AS
THESE TREES ARE THE MOST SUSCEPTIBLE TO FALLING.

WOODWORTH/MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Somerset

When
May 26, 4:00 PM EST to May 27, 9:06 AM EST
Where
Somerset forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356115.